Pollen season is in full swing, and I have been sneezing for three weeks straight. My eyes have been itchy for at least two months. When I look back on the last 20 years of my life, I am hard-pressed to think of any substantial period of time in which I was not suffering from one allergy or another. Sure, it’s worst in spring, but then there’s grass to contend with, and later, ragweed, and dust all throughout. The only reprieve comes in the dead of winter, when I might have a cold instead. The other morning, as I thoughtlessly swallowed a Walmart-brand antihistamine from one of several bottles I keep on hand, it occurred to me that I’ve been taking some form of allergy medication nearly every day for as long as I can remember. Is that … bad?
According to David Shih, EVP of strategy and former chief medical officer at CityMD, I am probably fine. Because antihistamines like Claritin and Zyrtec are now available over the counter, we can trust that they’re generally safe for longterm use, says Shih. This is for a couple of reasons. For one, unlike what Shih calls “first generation” allergy medications, like Benadryl, new generation products like Claritin have fewer of the more potentially severe side effects, like sedation. Newer allergy medications are also more effective at targeting the respiratory system, thus leaving the central nervous system and brain alone — for the most part.
Many people do still experience some form of minor side effect with over the counter antihistamines. “The most common side effects you tend to see are fatigue, headaches, and dry mouth,” says Shih. If you’re someone for whom the benefits of regular antihistamine use far outweighs the occasional minor side effect, longterm use is safe for most adults and children, he adds.
All that said: over-the-counter medication is still medication, and should be treated accordingly. “When you’re on these medicines for such a long period of time, sometimes patients tend to forget they’re on it,” says Shih. As a result, many people (me included) fail to list their antihistamine among medications on doctor’s forms, or to tell an urgent-care doctor they’re taking it, and that creates the risk of additive effects when other medications are prescribed. “If you mix [an antihistamine] with other medication, it can certainly have greater side effects,” says Shih. Alcohol, too, can augment an antihistamine’s side effects.
Antihistamines also fall under a class of drugs known as anticholinergics (a substance that blocks the neurotransmitter acetylcholine in the central and peripheral nervous system), alongside a number of antidepressants as well as certain medications meant to treat Parkinson’s disease and bladder and urinary conditions. Contemporary antihistamines are less likely to produce anticholinergic side effects than older allergy medications (like Benadryl), but it’s not impossible, says Shih — especially if you’re taking more than one anticholinergic medication at a time. If you’re wondering what side effects you should be looking out for, it turns out that there’s a jaunty little saying you can use to remember them. “There’s actually a mnemonic device that we all learned in med school for anticholinergic side effects,” says Shih. Sounding as if he is cursing me, he recites: “Mad as a hatter, dry as a bone, blind as a bat, hot as a hare, red as a beet.” In other words, anticholinergic medications can cause confusion and/or delirium, dry mouth, visual impairment, fever, and flushing. Less fun that it sounds!!
It’s also important to note that not all antihistamines are created equal — while regular Claritin isn’t much different from regular Zyrtec, both come in decongestant forms (Claritin-D and Zyrtec-D), which pose an additional side effect you should know about. “The decongestant can speed up your heart,” says Shih. “It’s important to know if you’re on [Claritin-D or Zyrtec-D or similar], and you’re drinking coffee or energy drinks, that can make you jittery and give you an anxiety feeling. That’s not something you take long-term.”
Most people who take generic, non-decongestant antihistamines long-term will be able to stop and start them without issue, but Shih says there are those who do experience some withdrawal. “Some patients who go off these meds may feel generalized itchiness, sneezing, and runny nose.” So, allergies. Cool, great, love it.